Kentucky, 2008

Damaging Winds in Kentucky, March 19, 2008

March 19, 2008 · NWS JKL · 21 events in 11 counties and zones

A strong cold front moving across the area during the afternoon of March 19th, combined with strong winds above the surface, caused severe thunderstorms with damaging winds to develop across the area. A line of thunderstorms along the front moved east across the area, with numerous reports of downed trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A strong cold front moving across the area during the afternoon of March 19th, combined with strong winds above the surface, caused severe thunderstorms with damaging winds to develop across the area. A line of thunderstorms along the front moved east across the area, with numerous reports of downed trees. Some minor structural damage was also reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Mar 19, 12:43 PM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 19, 12:43 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
143 PM EDT WED MAR 19 2008

...GUSTY WINDS OVER EASTERN KENTUCKY TODAY...

.SHORT TERM.../THE REST OF TODAY/

LARGE SHIELD OF RAINFALL HAS FINALLY ENTERED THE AREA AS A QUASI-
STATIONARY FRONTAL BOUNDARY HAS FINALLY STARTED TO WORK ITS WAY
TOWARD EAST KENTUCKY IN THE FORM OF A COLD FRONT. CURRENT SURFACE
ANALYSIS SHOWS THE FRONT DRAPED FROM GLW TO FFT TO ILN AND STARTING
TO PROGRESS EASTWARD. THERE WILL BE MANY ISSUES TO FOCUS ON AS WE
HEAD INTO THE AFTERNOON.

THE FIRST CONCERN WILL DEAL WITH THE WIND ADVISORY. AT THIS TIME
...WILL CONTINUE WITH THE ADVISORY AS LOW LEVEL JET HAS THE POTENTIAL
TO BE MIXED DOWN AT ANY POINT. OVERALL SURFACE WINDS HAVE SUBSIDED
AHEAD OF THE FRONT...BUT AS WE HEAD INTO THE AFTERNOON AND SOME
INSTABILITY WORKS ITS WAY INTO THE AREA...ESPECIALLY IN THE
SOUTHWESTERN CWA...THE POTENTIAL WILL REMAIN FOR GUSTS UP TO 45 MPH.
IT WILL BE IMPORTANT TO KEEP IN MIND THAT POSSIBLY STRONGER WINDS
COULD BE MIXED DOWN W/ ANY THUNDERSTORMS OR STRONG SHOWER.

THE NEXT AREA OF FOCUS WILL DEAL WITH ANY HYDRO CONCERNS. AT THIS TIME
...DO NOT SEE ANY MAJOR FLOODING PROBLEMS AS SYSTEM WILL CONTINUE TO
PROGRESS THROUGH THE EARLY MORNING AND INTO THE AFTERNOON. WILL HAVE
TO CONTINUE TO CLOSELY MONITOR GUIDANCE VALUES...ESPECIALLY IN THE
NORTH. THE FEELING NOW IS THAT THE FRONT MIGHT BE A LITTLE QUICKER TO
MOVE THROUGH THAN ANTICIPATED...WHICH WILL INCREASE CONFIDENCE EVEN
MORE THAT NO MAJOR FLOODING ISSUE WILL ARISE. LATEST HPC GUIDANCE
VALUES AND DISCUSSIONS CONTINUE TO FORECAST A PROGRESSIVE SYSTEM AND
LOWER QPF VALUES FOR THE AREA...INCREASING CONFIDENCE IN CURRENT
THINKING TO HOLD OFF ON ANY FLOOD PRODUCTS.

THE FINAL CONCERN WILL DEAL WITH THE SEVERE THREAT FOR THIS
AFTERNOON. SPC HAS PLACED AN AREA GENERALLY SOUTH OF THE MOUNTAIN
PARKWAY IN A SLIGHT RISK. THE MAIN THREATS WILL BE WIND AND POSSIBLY A
FEW TORNADOES AS LOW LEVEL HODOGRAPHS ARE QUITE LARGE AND CURVED.
FORECAST SOUNDINGS...ESPECIALLY NAM12...SHOW A DESCENT AMOUNT OF
INSTABILITY...AROUND 500 J/KG OF CAPE...THIS AFTERNOON WHICH WILL
ENHANCE ANY POTENTIAL TO MIX LLJ WINDS DOWN TO THE SURFACE. ANY
CLEARING THAT CAN OCCUR AHEAD OF FRONTAL PASSAGE WILL INCREASE
LIKELIHOOD OF SEVERE WINDS. RIGHT NOW...THE SOUTHWESTERN CWA SEEMS TO
HAVE THE GREATEST THREAT AS STRONGEST INSTABILITY ALONG WITH A
FORECAST DRY SLOT TO WORK ITS WAY INTO THE AREA AHEAD OF FROPA IS
CONCERNING. THE ONLY REAL LIMITING FACTOR TO THE WIND POTENTIAL IS
THE EXTREMELY MOIST COLUMN FROM 1000-500 MB.

ALL THIS BEING SAID...HAVE NOT MADE MANY CHANGES TO CURRENT FORECAST
AS THINGS LOOK TO BE ON TRACK AT THE MOMENT. HAVE LOWERED HIGH
TEMPERATURES AS IT LOOKS LIKE MOST AREAS HAVE ALREADY ACHIEVED THEIR
HIGH AND WILL SEE FALLING TEMPERATURES THROUGHOUT THE DAY...
ESPECIALLY IN THE NORTHERN CWA. WILL LEAVE WINDS WHERE THEY ARE AS
THE POTENTIAL EXISTS FOR A MIX DOWN AT ANY TIME. LATEST QPF VALUES
FROM HPC CONTINUE TO SUPPORT CONFIDENCE IN NO MAJOR FLOODING ISSUES.
UPDATED ZFP OUT SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH FRIDAY/

COMPLEX AND POTENT STORM SYSTEM FINALLY MAKING IT/S MOVE TOWARDS
EASTERN KENTUCKY TODAY AS UPPER LEVEL LOW MOVES NORTHEAST OUT OF
TEXAS...EVENTUALLY OPENING UP INTO A WAVE. MODELS HAVE OVERALL
SYNOPTIC PATTERN PRETTY MUCH PEGGED. HOWEVER...DIFFERENCES IN
DETAILS ARE SEEN IN THE FIRST 12 HOURS. MOST SIGNIFICANTLY...THE NAM
IS MUCH STRONGER WITH BOUNDARY LAYER WIND FIELDS THAN THE GFS AND
ECMWF...WHICH DROP OFF QUICKLY AFTER 12Z THIS MORNING. HOWEVER...
BASED ON UPSTREAM OBS THE NAM INITIALIZED BETTER AND SEEMS TO BE THE
BEST CHOICE TO FOLLOW THROUGH THE FIRST 12 HOURS.

THAT BEING SAID WILL ISSUE A WIND ADVISORY FOR THE ENTIRE CWA UNTIL
MID AFTERNOON WHEN WIND FIELDS DROP ENOUGH THAT HIGHER WINDS GUSTS
ARE NO LONGER A THREAT...WHICH IS BASICALLY WITH FRONTAL PASSAGE.
I.E. HIGHER WINDS GUST THREAT SHOULD BE LIMITED TO WARM SECTOR OF
THIS SYSTEM...AND WITH ANY STRONGER SHOWERS AND THUNDERSTORMS. THERE
IS ALSO A POTENTIAL FOR DAMAGING WINDS WITH THE STRONGEST SHOWERS AND
THUNDERSTORMS. SPC NOW HAS OUR CWA IN A SLIGHT RISK FOR SEVERE
WEATHER WITH DAMAGING WINDS BEING THE GREATEST THREAT. WITH NAM
ADVERTISING BETTER INSTABILITY...AND WITH THE CONSIDERABLE AMOUNT OF
LOW LEVEL SHEAR ASSOCIATED WITH THIS SYSTEM...AN ISOLATED TORNADO OR
TWO COULD NOT BE RULED OUT.

STILL EXPECT LOCALLY HEAVY RAIN...BUT THREAT FOR FLOODING DOES NOT
APPEAR THAT GREAT AS THE SYSTEM BECOME MORE PROGRESSIVE WITH
TIME...EFFECTIVELY LIMITING OVERALL QPF TOTALS. WILL CONTINUE TO
ADDRESS THIS POTENTIAL IN THE HWO.

.LONG TERM.../THURSDAY THROUGH TUESDAY/

THE MODELS ARE IN PRETTY GOOD AGREEMENT FOR THURSDAY WITH BOTH THE
GFS AND ECMWF SHOWING HIGH PRESSURE TO START BUILDING INTO THE AREA.
THE NEXT SYSTEM OF INTEREST IS A SHORT WAVE MOVING INTO THE AREA FROM
THE NORTHWEST ON FRIDAY NIGHT. THE GFS IS SHOWING A MUCH MORE
AMPLIFIED SOLUTION AND HAS THE SHORT WAVE MOVING ACROSS THE AREA BY
SATURDAY NIGHT. THE ECMWF HAS A WEAKER SHORT WAVE MOVING ACROSS THE
AREA ON SATURDAY NIGHT AND THEN DEVELOPS A STRONGER SHORT WAVE ACROSS
THE CENTRAL US LEAVING A FRONTAL BOUNDARY NEAR THE AREA. A STRONG UPPER
TROUGH THEN FINALLY PASSES ON SUNDAY NIGHT. THESE TWO SOLUTIONS HAVE
A LOT OF IMPLICATIONS BECAUSE THE SECONDARY SHORT WAVE ON THE GFS
WOULD HAVE A MUCH COLDER TRAJECTORY FOR THE AIR MASS. AS
SUCH...CONFIDENCE IS PRETTY LOW FOR PRECIPITATION TYPE AND
TEMPERATURE FOR SATURDAY AND SUNDAY AND WILL HAVE TO WAIT TO SEE SOME
RUN TO RUN CONSISTENCY BEFORE STRONGLY SUPPORTING ONE OF THE
SOLUTIONS. THE FORECAST WAS REALLY A BLEND...LEANING MORE TOWARD THE
GFS...BUT KEEPING THE TEMPS A BIT WARMER DUE TO THE INFLUENCE OF THE
ECMWF SOLUTION. EXPECTING SOME POST FRONTAL SNOW SHOWERS ON SUNDAY
NIGHT WITH LITTLE OR NO ACCUMULATION. THE GFS SOLUTION MIGHT PRODUCE A
SKIFF TO A HALF INCH OF SNOW.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

MOSTLY MVFR CONDITIONS FOR VIS/CIG ACROSS THE TAF SITES THROUGH THE
FIRST HALF OF THE FORECAST PERIOD AS A STRONG STORM SYSTEM MOVES
THROUGH THE AREA. TAF SITES MAY HAVE BRIEF PERIODS OF VFR THIS
AFTERNOON AS DRY SLOT WORKS ITS WAY INTO THE AREA...HOWEVER
PREDOMINANT MVFR WILL BE THE RULE. GUSTY WINDS AND HEAVY RAIN WITH A
FEW THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...EVEN AFTER
FRONTAL PASSAGE FROM 2 TO 4 PM. GUSTY NW WINDS UP TO 30 MPH WILL
FOLLOW IN THE WAKE OF THE FRONT...BEFORE SUBSIDING EARLY ON THURSDAY.
HAVE CONTINUED TO LEAVE THUNDER IN THE TAFS UNTIL THIS EVENING. ONCE
PRECIPITATION STARTS TO WIND DOWN THIS EVENING...EXPECT POST FRONTAL
STRATUS TO HANG IN UNTIL AROUND SUNRISE ON THURSDAY AROUND 2K FEET.
WILL GO WITH ALL VFR CONDITIONS AFTER 8 AM ON THURSDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...GREIF/SCHOETTMER
LONG TERM....JJ
AVIATION...SCHOETTMER
Hazardous weather outlook, Mar 18, 10:20 PM EST, 16 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1120 PM EDT TUE MAR 18 2008

KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
200630-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-CLAY-
LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...SANDY HOOK...
WEST LIBERTY...PAINTSVILLE...CAMPTON...SALYERSVILLE...PRESTONSBURG...
BEATTYVILLE...JACKSON...HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...
HYDEN...INEZ
1120 PM EDT TUE MAR 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

WINDS MAY GUST UP TO 35 MPH TONIGHT...MAINLY ON THE RIDGES...AHEAD
OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES EAST
ACROSS THE AREA. THERE IS A CHANCE THAT THE MORE INTENSE RAIN SHOWERS
AND ANY THUNDERSTORMS COULD CONTAIN ISOLATED DAMAGING WIND GUSTS.
OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS...WINDS COULD GUST TO 35 MPH
ON WEDNESDAY.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON WEDNESDAY AS WELL...
ESPECIALLY NORTH OF THE MOUNTAIN PARKWAY...WHERE UP TO TWO INCHES OF
RAIN COULD FALL THROUGH WEDNESDAY EVENING.

SNOW SHOWERS WILL BE POSSIBLE ON FRIDAY NIGHT AND SATURDAY NORTH OF
INTERSTATE 64 AND IN THE HIGHER ELEVATIONS. NO ACCUMULATION IS
EXPECTED. SNOW SHOWERS WILL BE POSSIBLE AGAIN ON SUNDAY NIGHT...WITH
NO SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS...OR HEAVY RAINFALL
IN EXCESS OF ONE INCH...TO THE NATIONAL WEATHER SERVICE IN JACKSON.

KYZ087-088-118-120-200630-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...HARLAN...
WHITESBURG...PIKEVILLE
1120 PM EDT TUE MAR 18 2008

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

EXPECT WINDS TO GUST UP TO 35 MPH FOR MOST PLACES OVERNIGHT...WHILE
THE RIDGES HAVE THE POTENTIAL FOR WIND GUSTS TO 50 MPH. THIS WILL
TAKE PLACE AHEAD OF AN APPROACHING COLD FRONT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AS A COLD FRONT MOVES EAST
ACROSS THE AREA. THERE IS A CHANCE THAT THE MORE INTENSE RAIN SHOWERS
AND ANY THUNDERSTORMS COULD CONTAIN ISOLATED DAMAGING WIND GUSTS.
OUTSIDE OF ANY SHOWERS OR THUNDERSTORMS...WINDS COULD GUST TO 35 MPH
ON WEDNESDAY.

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE ON WEDNESDAY AS WELL...
ESPECIALLY NORTH OF THE MOUNTAIN PARKWAY...WHERE UP TO TWO INCHES OF
RAIN COULD FALL THROUGH WEDNESDAY EVENING.

SNOW SHOWERS WILL BE POSSIBLE ON FRIDAY NIGHT AND SATURDAY NORTH OF
INTERSTATE 64 AND IN THE HIGHER ELEVATIONS. NO ACCUMULATION IS
EXPECTED. SNOW SHOWERS WILL BE POSSIBLE AGAIN ON SUNDAY NIGHT...WITH
NO SNOW ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS...OR HEAVY RAINFALL
IN EXCESS OF ONE INCH...TO THE NATIONAL WEATHER SERVICE IN JACKSON.

GREIF

In the hours before

Special weather statement, Mar 19, 1:18 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
218 PM EDT WED MAR 19 2008

KYZ044-050>052-059-060-104-106-108-192200-
FLEMING-MONTGOMERY-BATH-ROWAN-POWELL-MENIFEE-ELLIOTT-MORGAN-WOLFE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...STANTON...FRENCHBURG...SANDY HOOK...
WEST LIBERTY...CAMPTON
218 PM EDT WED MAR 19 2008

A STRONG LOW PRESSURE SYSTEM MOVING ACROSS THE AREA HAS BROUGHT
LOCALLY HEAVY RAINFALL TO EASTERN KENTUCKY...ESPECIALLY NORTH OF THE
MOUNTAIN PARKWAY. AS A RESULT...LOW WATER CROSSINGS MAY CONTAIN A FEW
INCHES OF WATER AND DITCHES MAY BE RUNNING FULL THROUGH 6 PM THIS
EVENING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO AND TELEVISION MEDIA
FOR FURTHER DETAILS OR UPDATES. FOR MORE INFORMATION...VISIT OUR
INTERNET WEB SITE AT WEATHER.GOV/JACKSONKY.

SCHOETTMER/JJ

The radar

The Jackson,KY radar (KJKL), 126 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
March 19, 2:32 PM EST to 2:36 PM EST
Where
Pulaski County, Somerset
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.100, -84.600

A tree fell on top of a trailer in Somerset. Trees were also blown down and damage done to fences just north of Highway 914 between Slate Branch Road and the east end of Parkers Mill Road.

Thunderstorm Wind, Pulaski

When
March 19, 2:52 PM EST to 2:56 PM EST
Where
Pulaski County, Somerset
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
37.100, -84.600

Damage occurred at the Somerset Mall including downed trees, broken glass in some of the Mall shops and signs blown over.

Thunderstorm Wind, McCreary

When
March 19, 3:07 PM EST to 3:11 PM EST
Where
McCreary County, 2 mi NW of Whitley City
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.740, -84.496

A tree fell on a powerline near Wagon Ridge on Highway 92. A tree also fell on a power line in Vanover Ridge near Parkers Lake.

Thunderstorm Wind, McCreary

When
March 19, 3:13 PM EST to 3:17 PM EST
Where
McCreary County, Stearns
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Department of Highways
Coordinates
36.700, -84.470

Trees were blown down on Highways 1470, 742, and 1045.

Thunderstorm Wind, Perry

When
March 19, 3:15 PM EST to 3:19 PM EST
Where
Perry County, Browns Fork
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.230, -83.230

One tree was blown down on Route 28 near Buckhorn.

Thunderstorm Wind, Bell

When
March 19, 3:20 PM EST to 3:24 PM EST
Where
Bell County, Pineville
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
36.770, -83.680

A tree and a utility pole were blown down on a roadway near Pineville. The utility pole fell at Four Mile and the tree fell in Jenson. A tree also fell onto a roadway near Fonde.

Thunderstorm Wind, Jackson

When
March 19, 3:30 PM EST to 3:34 PM EST
Where
Jackson County, 4 mi NNE of Sand Spgs
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.574, -83.972

Two trees were blown down.

Thunderstorm Wind, Estill

When
March 19, 3:30 PM EST to 3:34 PM EST
Where
Estill County, 2 mi W of Alumbaugh
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Trained Spotter
Coordinates
37.600, -83.966

Several trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Lee

When
March 19, 3:35 PM EST to 3:39 PM EST
Where
Lee County, Ida May
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.520, -83.770

An estimated wind gust of 60 to 65 mph occurred at Ida May.

Thunderstorm Wind, Lee

When
March 19, 3:42 PM EST to 3:46 PM EST
Where
Lee County, 4 mi ENE of Beattyville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.602, -83.653

A tree fell on a utility pole on Route 2016. Another tree fell on Route 2017 near Saint Helens.

Thunderstorm Wind, Breathitt

When
March 19, 3:50 PM EST to 3:54 PM EST
Where
Breathitt County, War Creek
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.600, -83.480

A tree was blown down.

Thunderstorm Wind, Clay

When
March 19, 3:51 PM EST to 3:55 PM EST
Where
Clay County, 7 mi NW of Manchester
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.222, -83.840

A tree was blown down on KY Highway 638.

Thunderstorm Wind, Clay

When
March 19, 3:51 PM EST to 3:55 PM EST
Where
Clay County, 6 mi N of Manchester
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
37.237, -83.750

A tree was blown down on Highway 11.

Thunderstorm Wind, Breathitt

When
March 19, 4:05 PM EST to 4:09 PM EST
Where
Breathitt County, Jackson
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.550, -83.380

Shingles were blown off a building by thunderstorm wind gusts.

Thunderstorm Wind, Johnson

When
March 19, 4:29 PM EST to 4:33 PM EST
Where
Johnson County, 8 mi NW of Paintsville
Measured
55 kt (63 mph) estimated gust
Property damage
$30,000
Reported by
Department of Highways
Coordinates
37.902, -82.904

A small barn was blown onto Stone Coal Road. Several trees were also blown down on Routes 1596 and 172.

Thunderstorm Wind, Johnson

When
March 19, 4:40 PM EST to 4:44 PM EST
Where
Johnson County, Paintsville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
37.820, -82.800

Numerous trees and power lines were blown down countywide.

Thunderstorm Wind, Perry

When
March 19, 4:43 PM EST to 4:47 PM EST
Where
Perry County, Hazard
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.250, -83.200

A tree was blown down on Route 476 near Rowdy.

Thunderstorm Wind, Perry

When
March 19, 4:47 PM EST to 4:51 PM EST
Where
Perry County, Jeff
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.200, -83.130

Two trees were blown down on Route 7.

Thunderstorm Wind, Martin

When
March 19, 4:50 PM EST to 4:54 PM EST
Where
Martin County, Inez
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.870, -82.530

A couple of trees fell on roadways on old Route 3 at the one mile marker and on Route 40 near Ooten.

Thunderstorm Wind, Martin

When
March 19, 5:01 PM EST to 5:05 PM EST
Where
Martin County, Tomahawk
Measured
54 kt (62 mph) estimated gust
Property damage
$4,000
Reported by
Department of Highways
Coordinates
37.870, -82.600

Three trees were blown down on Route 40 near Tomahawk. Another tree was blown down on Route 3 near Inez.

Thunderstorm Wind, Bell

When
March 19, 5:01 PM EST to 5:05 PM EST
Where
Bell County, 4 mi ESE of Pineville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.748, -83.613

A tree was blown down on Highway 2017 near Pineville. A second tree was blown down on Highway 987 near Miracle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 86048, 86049, 86050, 86043, 86044, 86045, 86046, 86047, 86051, 86052, 86053, 86054, 86055, 86056, 86057, 86058, 86059, 86060, 86061, 86062, 86063.